Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 38, NWS New York, NY

October 8, 20054 counties in New York; Bergen County, Passaic County, New Jersey

NWS New York, NY issued this flash flood warning at Oct 8, 2005, 8:30 PM EDT for 4 counties in New York; Bergen County, Passaic County, New Jersey. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2005, 8:30 PM EDT (00:30 UTC)
Expired
Oct 9, 2005, 12:30 AM EDT
In force
4 hr
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Bergen County, NJ, Passaic County, NJ, Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 106 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2005-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2005-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 090033
FFWOKX
NJC003-031-NYC071-079-087-119-090430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
830 PM EDT SAT OCT 8 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERGEN COUNTY IN NORTHEAST NEW JERSEY.
  ORANGE COUNTY IN SOUTHEAST NEW YORK.
  PASSAIC COUNTY IN NORTHEAST NEW JERSEY.
  PUTNAM COUNTY IN SOUTHEAST NEW YORK.
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK.
  WESTCHESTER COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 1230 AM EDT.

* AT 818 PM EDT...TRAINED WEATHER SPOTTERS REPORTED THAT UP TO 8     
  INCHES OF RAIN HAS FALLEN OVER THE LAST 24 HOURS. THE RAIN WILL    
  BEGIN TO TAPER OFF BY MIDNIGHT...BUT BEFORE THEN EXPECT ANOTHER 2  
  TO LOCALLY 4 INCHES...MAINLY BETWEEN 830 AND 1030 PM. WESTERN      
  ROCKLAND COUNTY...EASTERN ORANGE COUNTY...WESTERN PUTNAM           
  COUNTY...AND NORTHWEST WESTCHESTER COUNTY IN NEW YORK WILL BE THE  
  HARDEST HIT AREAS. IN NEW JERSEY...WESTERN BERGEN AND AND WESTERN  
  PASSAIC COUNTY LOOK TO BE THE HARDEST HIT. THESE AREAS WILL LIKELY 
  EXPERIENCE SEVERE FLASH FLOODING OVER THE NEXT SEVERAL HOURS.      
  ESPECIALLY VULNERABLE AREAS INCLUDE BUT ARE NOT LIMITED TO...ALONG 
  RIVERS...CREEKS...AND STREAMS...AS WELL AS HILLY TERRAIN.          
  MUDSLIDES MAY VERY WELL OCCUR. BE SURE TO HEED ALL LAW ENFORCEMENT 
  EVACUATION ORDERS IF THEY ARE ISSUED...OR ELSE RISK BEING SWEPT    
  AWAY AND KILLED BY FLOOD WATERS.

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR 
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND 
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4152 7353 4085 7419 4103 7457 4159 7410

$$

EKSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 8:30 PM EDT, 0 minutes earlier.

Area forecast discussion, Oct 8, 8:30 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
830 PM EDT SAT OCT 8 2005

.NEAR TERM (OVERNIGHT INTO SUNDAY)...AT 23Z...SURFACE OBS SHOWED THE
STRONG SURFACE COLD FRONT HAD PROGRESSED TO ROUGHLY A BDL-DXR-EWR
LINE. AWS MESONET OBS SHOW QUITE A LARGE TEMPERATURE CONTRAST ACROSS
THE FRONT OVER ONLY A FEW MILES DISTANCE IN WESTCHESTER
COUNTY...VALHALLA 71 AT 2315Z WHILE TARRYTOWN ONLY 51 SURFACE WAVE
ALONG THIS FRONT WAS JUST WEST OF DOVER DELAWARE AND MOVING
NORTHEAST...WITH ASSOCIATED AREA OF VERY HEAVY RAIN MOVING NORTH
TOWARD WESTERN AND CENTRAL PORTIONS OF THE CWA. BAND OF HEAVY RAIN
CURRENTLY STRETCHING FROM PUTNAM INTO WESTERN PASSAIC COUNTIES MAY
ACTUALLY RETROGRADE BACK INTO ORANGE COUNTY AS THE LOW MOVES
NORTHWARD...PASSING NEAR OR JUST EAST OF NYC BY ABOUT 05Z.

ALL OF THIS HEAVY RAIN BEING FUELED BY PWAT OF 2.0-2.5 INCHES AND
COMBINATION OF IMPRESSIVE DYNAMICS...LOW LEVEL FRONTOGENETIC
FORCING...STRONG H5 VORT MAX LIFTING NORTH FROM DELMARVA...LOW LEVEL
CONVERGENCE ON THE NOSE OF A 50-60 KT LLJ DEVELOPING OFF THE
SOUTHERN NJ COAST...AND UPPER DIVERGENCE IN RIGHT REAR QUAD OF JET
STREAK OVER NEW YORK STATE AND NORTHERN NEW ENGLAND. 18Z GFS RUN
SUPERIOR TO THE NAM IN ITS HANDLING OF THE SITUATION...THOUGH
PERHAPS TOO FAR EAST WITH ITS AREA OF MAXIMUM OMEGA/QPF. AT THIS
TIME EXPECT ABOUT AN INCH OF ADDITIONAL RAINFALL OVERNIGHT EAST OF
AN ISP-HVN LINE AND UP TO 2 INCHES WEST...WITH LOCALIZED MAXES OF 4
ADDITIONAL INCHES IN NORTHEAST NJ...THE LOWER HUDSON VALLEY AND
FAIRFIELD CT...COMPOUNDING EXISTING FLOODING PROBLEMS/POWER OUTAGES.
AREAL FLOOD WARNING ALREADY IN EFFECT FOR MUCH OF THE AFFECTED
AREA...PROBLEM OF THE EVENING WILL BE TO TRY TO PINPOINT AREAS WHICH
WOULD EXPERIENCE THE WORST FLOODING REQUIRING FLASH FLOOD WARNINGS.
MAY ALSO NEED TO UPGRADE PORTIONS OF THE URBAN/SMALL STREAM ADVISORY
COVERING AREAS FARTHER EAST TO A FLOOD WARNING WHEN THE HEAVIEST
RAIN ARRIVES.

WITH THE 50-60 KT JET PASSING THROUGH THIS EVENING...WILL HAVE TO
WATCH FOR WIND GUSTS TO 40 KT IN NYC AND COASTAL SECTIONS. SO FAR
SURFACE OBS ALONG THE NJ COAST HAVE BEEN TAME...WITH GUSTS TO ABOUT
30 KT.

RAIN WILL TAPER OFF QUICKLY TO SCATTERED SHOWERS FROM SOUTHWEST TO
NORTHEAST ONCE THE SURFACE LOW PASSES...BETWEEN 03Z-06Z GIVE OR TAKE
AN HOUR. WILL HAVE TO WATCH TRAILING CONVECTION OFF THE SOUTHERN
DELMARVA WHICH COULD CAUSE PROBLEMS FOR EASTERN SECTIONS LATER
TONIGHT...CURRENT THINKING IS IT WILL WEAKEN AS IT MOVES OVER COOLER
SSTS SOUTH OF LONG ISLAND.

PNSOKX WIBIS SHORTLY FOR RAINFALL TOTALS...SOME OF WHICH HAVE
EXCEEDED 8 INCHES IN ORANGE COUNTY.
&&

.SHORT TERM (MONDAY THROUGH TUESDAY)...THINGS GET MORE INTERESTING
ON MONDAY AS MODELS ARE IN SURPRISINGLY GOOD AGREEMENT WITH UPPER
TROUGH/CLOSED LOW OVER THE LOWER MISSISSIPPI RIVER VALLEY NEGATIVELY
TILTING AS IT PIVOTS INTO THE OHIO VALLEY. THIS WILL RETROGRADE THE
COLD FRONT/INVERTED TROUGH IN VICINITY OF EASTERN CWA BACK WEST
ACROSS THE CWA THROUGH THE DAY MONDAY.

ALTHOUGH SYNOPTIC FORCING WILL HAVE WEAKENED DURING THIS TIME
PERIOD...A CONTINUED TROPICAL CONNECTION FROM THE CARIBBEAN AND
LOW-LEVEL CONVERGENCE/LIFT ALONG THE FRONTAL BOUNDARY AND AHEAD OF
ANY WEAK WAVES WILL SUPPORT A SWATH OF MODERATE TO LOCALLY HEAVY
RAINFALL TO CONTINUE BACK ACROSS THE CWA THROUGH MONDAY AND PERHAPS
MONDAY NIGHT.
&&

.LONG TERM (WEDNESDAY THROUGH FRIDAY)...SPLIT FLOW WITH A SEVERAL
CUTOFFS IN THE SOUTHERN BRANCH OVER THE LOWER 48 WILL RESULT IN AN
UNSETTLED PERIOD WITH NEAR OR SLIGHTLY ABOVE SEASONABLE TEMPS.
AMPLIFICATION OVER TROUGH OVER THE CENTRAL U.S DURING THE MID WEEK
MAY RESULT IN SOME RETROGRESSION OF THE WESTERN ATLANTIC RIDGE. THIS
IN TURN MAY SEND SUBTROPICAL DEPRESSION 22 ON A WNW TRACK AND CLOSE
ENOUGH TO THE COASTAL WATERS ON DAY 5 TO PRODUCE HIGH WINDS AND SEAS.
&&

.AVIATION...IFR CONDITIONS AT MOST TERMINALS IN MODERATE/HEAVY RAIN
ALONG WITH LLWS VIA 50-60 KT LOW LEVEL JET WILL PREVAIL UNTIL ABOUT
06Z-07Z WEST AND 08Z-09Z EAST...FOLLOWED BY IMPROVEMENT TO MVFR CIGS
BY DAYBREAK SUNDAY.
&&

.MARINE...SCA IS NOW IN EFFECT FOR ALL WATERS FOR FREQUENT GUSTS TO
30 KT (AND AN OCCASIONAL GUST TO 35 KT IN HEAVIER CONVECTION)...AS A
50-60 KT LOW LEVEL JET AT 2 KFT PASSES OVERHEAD THIS EVENING.
SUSTAINED WINDS ARE LIKELY TO CRANK UP TO AROUND 25 KT DURING THIS
TIME ON THE OCEAN. AFTER THAT... SEAS ARE LIKELY TO REMAIN ABOVE SCA
CRITERIA ON THE OCEAN FOR SOME TIME. 12Z WNA WAVEWATCH VALUES LOOKED
ABOUT 1-2 FT TOO HIGH INITIALLY...SO UNDERCUT THEM BY ABOUT AS MUCH
IN THE SHORT TERM.

WIND/WAVE FORECAST IN THE LONG TERM IS VERY DEPENDENT UPON THE
STRENGTH OF HIGH PRESSURE FORECASTS TO BUILD OVER NORTHERN NEW
ENGLAND/CANADIAN MARITIMES DURING MID WEEK AND THE FUTURE
MOTION/INTENSITY OF SUBTROPICAL DEPRESSION 22...WHICH WAS LOCATED
ABOUT 230 NM SE OF BERMUDA AT 00Z. STD 22 IS FORECAST TO STRENGTHEN
TO A TROPICAL OR SUBTROPICAL STORM...GET RAILROADED TO THE WNW
BETWEEN A DEEP SUBTROPICAL HIGH TO ITS NORTH AND AN UPPER LOW TO ITS
SOUTH...THEN TURN NORTH ALONG 72W. THE DAY 5 FORECAST POSITION OF
37N 72W...ALONG WITH STRONG HIGH PRESSURE TO THE NORTH...COULD SET
UP A VERY TIGHT GRADIENT OVER THE LOCAL WATERS WHICH WOULD GENERATE
HIGHER WINDS AND SEAS THAN CURRENTLY FORECAST.
&&

.HYDROLOGY...ADDITIONAL RAINFALL THROUGH SUNDAY MORNING COULD RANGE
BETWEEN 2 AND 4 INCHES ACROSS THE REGION...WITH HEAVIEST AMOUNTS N
AND W OF NEW YORK CITY. FOR MOST OF THE REGION...URBAN...POOR
DRAINAGE...AND SMALL STREAM FLOODING WILL BE THE MAJOR CONCERN.
LARGER MAIN STEM RIVERS WILL SEE SIGNIFICANT RISES TO PERHAPS NEAR
BANK FULL BY SUNDAY...LEAVING THEM PRIMED FOR ADDITIONAL RAINFALL
EARLY NEXT WEEK.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ005>012 THROUGH NOON SUNDAY.
NJ...FLOOD WATCH FOR NJZ002>006-011 THROUGH NOON SUNDAY.
NY...FLOOD WATCH FOR NYZ067>081 THROUGH NOON SUNDAY.
MARINE...SMALL CRAFT ADVISORY ALL WATERS.
&&

PUBLIC/MARINE UPDATE...GOODMAN
AVIATION...SR
WARNINGS...MLE
Hazardous weather outlook, Oct 8, 4:09 AM EDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
409 AM EDT SAT OCT 8 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-090815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
409 AM EDT SAT OCT 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH SUNDAY MORNING.

A SLOW MOVING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL
INTERACT WITH THE REMNANTS OF TROPICAL STORM TAMMY TO PRODUCE A
WIDESPREAD...HEAVY RAINFALL ACROSS THE AREA. ADDITIONAL RAINFALL
AMOUNTS OF 3 TO 5 INCHES WILL CAUSE WIDESPREAD URBAN...SMALL
STREAM...AND POOR DRAINAGE FLOODING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FLOOD WATCH CONTINUES THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED FOR FLOODING AND EXCESSIVE RAINFALL
REPORTS.

ANZ330-335-338-350-353-355-370-090815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
WATERS FROM MONTAUK POINT NY TO SANDY HOOK NJ FROM 20 TO 40 NM-
409 AM EDT SAT OCT 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN
WATERS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY CONTINUES FOR ROUGH SEAS ON THE OCEAN
WATERS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION NEEDED.

In the hours before

Local storm report, Oct 8, 3:44 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
344 PM EDT SAT OCT 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLOOD            RUTHERFORD              40.82N 74.11W
10/08/2005                   BERGEN             NJ   TRAINED SPOTTER

            RTE 17 CLOSED DUE TO FLOODING BETWEEN UNION AVE AND
            HIGHLAND CROSS.

&&

MPS

Nearby

Flash Flood Warnings in New York, 2005Flash Flood Warnings in New Jersey, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.